Michigan, 2012Winter Storm in Michigan, January 11 to 13, 2012
January 11 to 13, 2012 · NWS MQT · 6 events in 6 counties and zones
A strong cold front moving across Upper Michigan produced heavy snow and blowing snow for west and north central portions of Upper Michigan along Lake Superior from the the 11th into the 13th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across Upper Michigan produced heavy snow and blowing snow for west and north central portions of Upper Michigan along Lake Superior from the the 11th into the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 11, 12:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 11, 12:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1230 PM EST WED JAN 11 2012
UPDATED AVIATION DISCUSSION FOR 18Z TAFS
.UPDATE...
06Z RUNS OF GFS/NAM PUT SOME CONCERN ON THE SNOWFALL FORECAST
REACHING WARNING AMNTS OVER PORTIONS OF THE SCNTRL AND ERN CWA...AS
THEY HAVE TRENDED SLIGHTLY WEAKER WITH THE SFC LOW OVER SRN LK HURON
AS THE STRONG SHORTWAVE ENERGY DRIVES THROUGH THE OHIO RIVER VALLEY.
AREAS OF GREATEST CONCERN WILL BE A CORRIDOR FROM JUST EAST OF IRON
MOUNTAIN EAST THROUGH SOUTHERN DELTA COUNTY AND SOUTHERN SCHOOLCRAFT
COUNTY. THIS AREA MAY BE BETWEEN THE LK ENHANCEMENT OVER LK SUPERIOR
AND ENE OF THE BETTER FGEN ASSOCIATED WITH THE WEAKER LOW MERGING
WITH THE MAIN LOW OVER SE LOWER MI. REST OF THE HEADLINES LOOK TO BE
IN GOOD SHAPE AND WILL WAIT TO SEE THE 12Z RUNS BEFORE MAKING
ADJUSTMENTS. 12Z NAM THAT HAS JUST ARRIVED AS CONTINUED THIS TREND
AND WILL START TO TAPER BACK SNOWFALL AMNTS OVER DELTA AND SRN
SCHOOLCRAFT.
OTHERWISE...JUST MADE SOME TWEAKS TO EXTEND THE FOG NEAR LK MI
THROUGH A GOOD PORTION OF THE DAY AS LIGHT SERLY FLOW PULLS MOIST
AIR OVER THE COOLER SNOWPACK. HAVE THIS AREA BECOMING THICKER AS
HEATING OF THE DAY IS LOST AND EXPECT IT TO DIMINISH OVERNIGHT AS
WINDS SHIFT TO THE N.
&&
.SYNOPSIS...
WV LOOP INDICATES WESTERLY MILD PACIFIC FLOW ACROSS GREAT LAKES
REGION THIS MORNING BUT THAT WILL CERTAINLY BE CHANGING OVER THE
NEXT 24-36 HRS. TROUGH THAT WILL INSTIGATE A RETURN TO WINTER IS
CURRENTLY DIGGING ACROSS PRAIRIE PROVINCES OF CANADA. SFC LOW AHEAD
OF TROUGH IS DROPPING SE INTO NORTHERN MN. SOUTHERN STREAM FEATURE
OF NOTE IS LOW PRESSURE BRINGING SHOWERS AND THUNDERSTORMS TO
PORTIONS OF LOWER MISSISSIPPI RIVER VALLEY INTO THE WESTERN OHIO
VALLEY. INTERACTIONS OF THESE TWO SYSTEMS WILL RESULT IN COMPLEX
WINTER STORM OVER THE UPR LAKES BEGINNING LATE TODAY. HEAVY SNOW AND
GUSTY WINDS FM THE STORM SHOULD SPREAD TO MUCH OF CWA BY THURSDAY
MORNING AND COULD CONTINUE INTO MUCH OF FRIDAY OVER THE EASTERN CWA.
&&
.DISCUSSION...
SFC LOW IN NORTHERN STREAM HEADS INTO NORTHERN WI BY AFTN. COLD
FRONT INTO WESTERN MN IS LACKING IMMEDIATE PUNCH WITH COLD AIR
LAGGING BEHIND. EXPECT SIMILAR SETUP OVR WESTERN UPR MI TODAY.
CONSIDERING MAJORITY OF PRECIPITATION IS OCCURRING ALONG AND
BEHIND H85 FRONT...WILL KEEP HIGHEST POPS OVR WESTERN CWA. SLOWER
ARRIVAL OF COLDER AIR SHOULD ALLOW FOR MIX OF RAIN/SNOW THOUGH BY
EVENING SOUNDINGS SHOW BLYR WARMING IS ELIMINATED SO EXPECT ONLY
SNOW IN FAR WESTERN CWA. SFC-H85 TROUGH SLOWLY MOVES INTO CNTRL UPR
MI BY 06Z THURSDAY. MAJORITY OF PRECIPITATION...MAINLY IN THE FORM
OF SNOW...SHOULD BE CONFINED OVR WESTERN THIRD OF UPR MI ON CYCLONIC
SIDE OF THE SFC-H85 LOW AND AS THAT IS WHERE PERSISTENT 925-825MB
FRONTOGENESIS RESIDES. MODELS HAVE LATCHED ONTO THE SLOWER TREND
IN MOVING SFC-H85 TROUGH EAST...AND THUS SPREADING SNOW INTO THE
EASTERN CWA. WILL TRIM POPS ACCORDINGLY.
HIGHEST SNOW AMOUNTS WILL OCCUR OVR THE WEST CWA AS DEFORMATION/FGEN
SNOW ON WEST SIDE OF H85 TROUGH IS ENHANCED FURTHER BY NORTH FLOW
LAKE ENHANCEMENT. SEVERAL INCHES OF SNOW COULD OCCUR OVR FAR WEST
CWA...BUT THERE WILL BE SHARP CUTOFF TO THE EAST. INTO
THURSDAY...EXPECT BAND OF 925-825MB FGEN TO SLIDE INTO CNTRL CWA
THROUGH THE MORNING. LOW-LEVEL WINDS FM NNE-N WILL SUPPORT BEST
POTENTIAL OF LAKE ENHANCED SNOW OVR FAR WEST CWA AND GRADUALLY INTO
NCNTRL CWA. BY AFTN ATTN IS ON SOUTHERN STREAM LOW LIFTING NORTH
ACROSS OHIO VALLEY. EVENTUALLY...LOW IS DRAWN INTO LINGERING SFC-H85
TROUGH STUCK OVR CNTRL UPR MI. NEWLY FORMED SFC-H85 LOW FORMING OVR
NORTHERN LOWER MICHIGAN WILL THEN PUT MUCH OF UPR MI WITHIN
INCREASING DEFORMATION SWATH OF SNOW ON NW SIDE OF THE H85 LOW.
CONFIDENCE IN HOW MUCH QPF/SNOW OCCURS OVR EASTERN CWA IS STILL IN
QUESTION...BUT IF THESE SYSTEMS PHASES QUICK ENOUGH THERE IS
POTENTIAL FOR SEVERAL INCHES OF SNOW THURSDAY AFTN INTO FRIDAY
MORNING. BEST CHANCE FOR SIGNIFICANT SNOW OVR NCNTRL UPR MI DUE TO
NRLY SFC-H85 WINDS AND -10C H85 TEMPS THAT ARE SUFFICIENT FOR LAKE
ENHANCEMENT. NO DOUBT HIGHER TERRAIN WILL LIKELY SEE HEAVIER SNOW
AMOUNTS...THOUGH PRESENCE OF DEFORMATION SNOW MAY OFFSET THIS AND
ALLOW FOR SIGNIFICANT SNOW AMOUNTS ALONG LK SUPERIOR SHORE AND ALSO
FARTHER INLAND TOWARD LK MICHIGAN COUNTIES. BASED ON FCST H7
LOW/MOISTURE...APPEARS THAT LARGE SCALE FORCING FOR SNOW WILL DEPART
BY FRIDAY AFTN. LK EFFECT SNOW SHOWERS SHOULD CONTINUE IN SOME FORM
THROUGH FRIDAY AFTN THOUGH BASED ON GFS/NAM FCST SOUNDINGS.
STORM TOTAL SNOW/HEADLINES...STORM TOTAL SNOWFALL OVR WESTERN CWA WILL
LIKELY EXCEED 12 INCHES DUE TO INITIAL FGEN FORCED SNOW AND ADDED
LAKE ENHANCEMENT AS TONIGHT WEARS ON INTO THURSDAY. SINCE THE SNOW
WILL BEGIN THIS EVENING AND COULD BECOME HEAVY EARLIER TONIGHT...
DECIDED TO UPGRADE WESTERN TIER TO WINTER STORM WARNING WITH THIS
FORECAST ISSUANCE. HEAVIEST SNOW AMOUNTS OVR CNTRL CWA EXPECTED
THURSDAY INTO THURSDAY NIGHT. AWAY FM THE LAKE ENHANCEMENT AREAS OF
NCNTRL CWA...TOTALS IN THE 4-6 INCH RANGE ON THE LOW-END LOOK
LIKELY...BUT THERE IS ENOUGH CONFIDENCE THAT AMOUNTS COULD RAMP UP
INTO THE 6-10 INCH RANGE DUE TO THE INCREASING DEFORMATION FORMING
ON THURSDAY TO WEST OF CLOSING OFF LOW PRESSURE. ON THEIR
OWN...THESE SNOW AMOUNTS WOULD ONLY BE BORDERLINE FOR WARNING
CRITERIA BUT THINK ADDED HAZARD FM STRONG WINDS/BLOWING SNOW
JUSTIFIES PUTTING WATCH UP FOR REST OF THE CWA. ALSO THINK HAVING
WATCH IS GOOD CONSIDERING LACK OF MUCH WINTER WEATHER SO FAR THIS
WINTER SEASON. MAY END UP JUST BEING AN ADVISORY WHEN ALL IS SET AND
DONE...BUT HAVE ENOUGH CONFIDENCE TO GO WITH WATCH AT THIS POINT.
AFTER COORDINATING WITH APX DECIDED TO HOLD OFF ON WATCH FOR LUCE
COUNTY SINCE MOST SNOW WOULD NOT OCCUR LATE ON THURSDAY AND IT IS
UNCLEAR IF HEAVIER SNOW COULD EXPAND INTO THE EAST CWA BEFORE THE
WHOLE SYSTEM PULLS OUT ON FRIDAY.
BEYOND FRIDAY...MOST GUIDANCE INDICATES CLIPPER SHORTWAVE SLIDES
THROUGH LATER SATURDAY THROUGH SUNDAY. GFS MOST AGGRESSIVE WITH THE
SYSTEM...WHILE THE ECMWF/CANADIAN ARE MORE SHEARED OUT. CONSENSUS
SHOWS SLIGHT CHANCE POPS FOR NOW...WHICH WERE KEPT DUE TO THE
UNCERTAINTY. MODELS HAVE TRENDED STRONGER WITH THE WAVE COMPARED TO
LAST COUPLE DAYS...SO WOULD NOT BE SURPRISED IF A LITTLE LIGHT SNOW
OCCURS ALONG AND NORTH OF SHORTWAVE TRACK. TEMPERATURES WILL RISE UP
SLIGHTLY COMPARED TO LATE THIS WEEK...WITH DAYTIME HIGHS MAINLY IN
THE TEENS ON SATURDAY AND INTO THE 20S ON SUNDAY. THERMAL RIDGE
PUSHES THROUGH AREA ON MONDAY...THEN ANOTHER SHOT OF COLDER AIR IS
FCST TO COME THROUGH UPR LAKES NEXT TUESDAY. QUICK GLANCE AT MODELS
INDICATES POTENTIAL FOR WIDESPREAD PRECIPITATION MONDAY INTO MONDAY
NIGHT OVER THE AREA IN ADVANCE OF THE COLDER AIR.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
A LOW PRESSURE SYSTEM MOVING ACROSS UPPER MICHIGAN TODAY WILL LEAD
TO SNOW DEVELOPING FROM WEST TO EAST AT THE TAF SITES. EXPECT
VSBYS/CIGS TO BE BELOW ALT LANDING MINS DURING THE SNOW...WHICH WILL
DEVELOP OVER THE WEST AROUND 21Z AND THEN OVERNIGHT BY KSAW.
WARM/MOIST AIR AND LIGHT UPSLOPE FLOW FOR KCMX/KSAW WILL LEAD TO FOG
AT TIMES AT THOSE SITES AND KSAW COULD END UP LINGERING UNTIL THE
WINDS SHIFT AND THE -SN STARTS. HAVE WENT ON THE OPTIMISTIC SIDE FOR
VSBYS AT KSAW WITH THE FOG...BUT COULD SEE THEM FALLING BELOW
AIRFIELD LANDING MINS AT TIMES AFTER THE SUN SETS. THE SNOW SHOULD
CONTINUE TO PRODUCE LOW CIGS/VSBYS INTO THURS NIGHT FOR ALL SITES AS
PCPN TRANSITIONS TO NORTHERLY LAKE EFFECT SNOW.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
AS A LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD FROM MANITOBA TO THE
OHIO VALLEY THURSDAY AFTERNOON INTO FRIDAY...WINDS WILL BECOME MORE
NORTHERLY AND INCREASE TO GALE FORCE...WITH SPEEDS GENERALLY IN THE
35-40 KNOT RANGE FOR MOST OF LAKE SUPERIOR. HEAVY FREEZING SPRAY
WILL ALSO OCCUR DURING THIS TIME PERIOD. NORTHERLY WINDS WILL
DIMINISH TO 20 TO 30 KNOTS BY FRIDAY AFTERNOON AS THE PRESSURE
GRADIENT SLACKENS WITH HIGH PRESSURE SETTLING IN OVER THE GREAT
LAKES. WINDS WILL GENERALLY REMAIN BELOW 25 KNOTS SATURDAY THROUGH
SUNDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON FOR MIZ006-013-014-085.
WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 1
PM EST /NOON CST/ FRIDAY FOR MIZ001>003-009.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR MIZ011-012.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON
FOR MIZ004-005.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
MIZ010-084.
LAKE SUPERIOR...
GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR
LSZ244-245-263>266.
LAKE MICHIGAN...
NONE.
&&
UPDATE...SRF
SYNOPSIS...JLA
DISCUSSION...JLA
AVIATION...SRF
MARINE...MCBHazardous weather outlook, Jan 11, 3:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EST WED JAN 11 2012
MIZ001>003-009-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-
359 PM EST WED JAN 11 2012 /259 PM CST WED JAN 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP THIS EVENING AND BECOME HEAVY AT TIMES. IN
ADDITION...NORTH TO NORTHWEST WINDS GUSTING TO 30 MPH WILL CREATE
SOME BLOWING AND DRIFTING. SEE THE LATEST WINTER WEATHER STATEMENT
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MODERATE TO HEAVY SNOW WILL CONTINUE THURSDAY INTO THURSDAY
NIGHT...WITH STORM TOTAL ACCUMULATIONS OF GREATER THAN A FOOT
POSSIBLE. GUSTY NORTH WINDS WILL ALLOW FOR BLOWING AND DRIFTING OF
SNOW AS WELL. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY SNOW...STRONG
WINDS...AND ANY POOR VISIBILITIES TO THE NATIONAL WEATHER SERVICE
IN MARQUETTE.
MIZ004>007-085-121200-
BARAGA-MARQUETTE-ALGER-LUCE-NORTHERN SCHOOLCRAFT-
359 PM EST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP LATER TONIGHT WITH 1 TO 3 INCHES OF SNOW
ACCUMULATION WEST OF ISHPEMING BY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAVY SNOW WILL DEVELOP DURING THE DAY ON THURSDAY AND REMAIN HEAVY
AT TIMES THROUGH FRIDAY MORNING. THE HEAVIEST SNOW WILL OCCUR INLAND
OF LAKE SUPERIOR. IN ADDITION...NORTH WINDS GUSTING TO 35 MPH WILL
CREATE BLOWING AND DRIFTING SNOW. SEE THE LATEST WINTER WEATHER
STATEMENT FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY SNOW...STRONG
WINDS...AND ANY POOR VISIBILITIES TO THE NATIONAL WEATHER SERVICE
IN MARQUETTE.
LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
359 PM EST WED JAN 11 2012 /259 PM CST WED JAN 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NORTH GALES TO 40 KNOTS ARE POSSIBLE THURSDAY AFTERNOON INTO FRIDAY
FOR MUCH OF LAKE SUPERIOR. HEAVY FREEZING SPRAY IS ALSO POSSIBLE OVER
MUCH OF LAKE SUPERIOR THURSDAY NIGHT AND FRIDAY MORNING.
NORTHWEST GALE FORCE WINDS ARE ALSO POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
359 PM EST WED JAN 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE THURSDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ010-011-084-121200-
IRON-DICKINSON-SOUTHERN HOUGHTON-
359 PM EST WED JAN 11 2012 /259 PM CST WED JAN 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
SNOW IS EXPECTED TO DEVELOP TONIGHT WITH 1 TO 3 INCHES EXPECTED BY
MORNING. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW WILL CONTINUE ON THURSDAY WITH 2 TO 4 INCHES OF ADDITIONAL
ACCUMULATION BEFORE ENDING THURSDAY EVENING. SEE THE LATEST WINTER
WEATHER MESSAGE FOR DETAILS.
SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY SNOW...STRONG
WINDS...AND ANY POOR VISIBILITIES TO THE NATIONAL WEATHER SERVICE
IN MARQUETTE.
MIZ012>014-121200-
MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
359 PM EST WED JAN 11 2012 /259 PM CST WED JAN 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT SNOW IS EXPECTED TO DEVELOP THURSDAY AFTERNOON INTO THURSDAY
NIGHT. A FEW INCHES OF SNOW IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOW TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE.
MRD
Winter Storm, Keweenaw
- When
- January 11, 4:00 PM EST to January 13, 1:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The trained spotter four miles northeast of Calumet measured 12.5 inches of lake effect snow in 28 hours. The snow combined with north winds gusting to 30 mph produced considerable blowing snow and reduced visibility to one half mile or less at times from the morning of the 12th into the early afternoon of the 13th.
Winter Storm, Northern Houghton
- When
- January 11, 4:00 PM EST to January 13, 1:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Trained spotters in the Calumet area measured over a foot of snow in 24 hours. The snow combined with north winds gusting to 30 mph produced considerable blowing snow and reduced visibility to one half mile or less at times from the morning of the 12th into the afternoon of the 13th.
Winter Storm, Ontonagon
- When
- January 11, 4:00 PM EST to January 13, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
A spotter near Mass City measured an estimated 10 to 12 inches of lake effect snow in 24 hours. Sustained northwest winds of 20 mph with gusts near 30 mph also produced considerable blowing snow and reduced visibility of one half mile or less.
Winter Storm, Baraga
- When
- January 11, 4:00 PM EST to January 13, 8:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The spotter at Herman measured 13.5 inches of lake effect snow in 24 hours. Northwest wind gusting to 25 mph at times also caused some blowing and drifting of snow during the event.
Winter Storm, Gogebic
- When
- January 11, 5:00 PM CST to January 13, 8:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Gogebic County Sheriff estimated that a foot of lake effect snow fell in 12 hours at Bessemer during the event. Spotters at Marenisco and Ironwood measured 11 inches of snow during the event.
Winter Storm, Marquette
- When
- January 12, 8:00 AM EST to January 13, 6:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A spotter in Ishpeming measured ten inches of lake effect snow in 24 hours. Northwest winds gusting to 30 mph caused reduced visibility of less than one half mile at times and made measuring of snow difficult due to drifting.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Lightning Strike in North Carolina, January 11, 201218 injured · $14 million · EF2 · 4 events
- Winter Storm and Winter Weather in Iowa, January 11 to 13, 20121 death · 21 events
- Winter Weather in Iowa, January 11, 20121 death · 2 events
- Marine High Wind in Gulf of Mexico, January 11, 2012$31,000 · 52 kt wind · 4 events
- Dense Fog in Kentucky, January 11, 201221 events
- Winter Weather in New York, January 11 to 12, 201216 events
- Strong Wind in Nebraska, January 11, 2012$20,000 · 1 event
- Dense Fog in Illinois, January 11, 201211 events
- Winter Weather in Missouri, January 11 to 12, 201211 events
- High Surf in Hawaii, January 11 to 13, 201210 events
- Dense Fog in Missouri, January 11, 20124 events
- Hail in Georgia, January 11, 20120.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362815, 362817, 362820, 362824, 362821, 362825.